Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Baltimore/Washington

May 27, 2002Rockingham County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 27, 2002, 3:23 PM EDT for Rockingham County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 3:23 PM EDT (19:23 UTC)
Expired
May 27, 2002, 4:00 PM EDT
In force
37 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Rockingham County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 271923
SVRLWX
VAC165-272000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
323 PM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN WESTERN VIRGINIA

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BROADWAY...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTHWEST OF BROADWAY AT 332 PM
  3 MILES NORTHWEST OF TIMBERVILLE AT 336 PM

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3856 7906 3846 7887 3864 7868 3877 7890

$$
HTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM EDT, 8 minutes earlier.

Area forecast discussion, May 27, 3:15 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
315 PM EDT MON MAY 27 2002

...SHORT TERM...TONIGHT THRU TUE NIGHT...

SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC
HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY
STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS
HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH
FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA.
WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG.

NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA
THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY
SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST
CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E
OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA
IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW.

EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE
RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE
SOME CLRG EXPECTED TO HELP FOG FORM LATE.

WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO
TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO
BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW
SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN
TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW
SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG.

MMARGRAF

LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE
US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS
FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO
THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU.
BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI
PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY
CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS
TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX
PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY
NW FLOW THROUGH THE WKND. ND

.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009.
VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031...
VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.

In the hours before

Special weather statement, May 27, 10:33 AM EDT, 4 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-272100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1033 AM EDT MON MAY 27 2002

SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE AREA THIS
AFTERNOON AND EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY
INTO THIS EVENING FOR A PORTION OF NORTHERN AND NORTHWEST VIRGINIA
INCLUDING THE NORTHERN PIEDMONT AND THE CENTRAL AND NORTHERN
SHENANDOAH VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS. THE FLOOD
WATCH ALSO INCLUDES THE EASTERN PANHANDLE OF WEST VIRGINIA...AND
PARTS OF NORTHERN AND CENTRAL MARYLAND.

MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS
MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO
3 INCHES WERE ALSO OBSERVED. AS A RESULT THE GROUND IS SATURATED IN
MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING.
THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. IN ADDITION
THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO
TWO INCHES PER HOUR.

IN ADDITION TO THE THREAT OF VERY HEAVY RAINS... THUNDERSTORMS MAY
ALSO BE ACCOMPANIED BY STRONG GUSTY WINDS AND HAIL...ESPECIALLY
LATER THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE
GREATEST.

RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING
HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA
WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND
STATEMENTS AS THE DAY PROGRESSES.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ND
Local storm report, May 27, 12:23 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1223 PM EDT MON MAY 27 2002

...ADDITIONAL REPORTS FROM SUNDAY AFTERNOON AND EVENING STORMS...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    LURAY                     VA   .75 INCH HAIL
05/26/02   PAGE                           REPORTED BY SPOTTER.

0330 PM    COUNTYWIDE                VA   FLASH FLOODS
05/26/02   RAPPAHANNOCK                   ROADS FLOODED. CARS PULLED
                                          OVER TO SIDE OF ROAD.
                                          REPORTED BY 911.

0353 PM    AMISSVILLE                VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   HAIL COVERED GROUND.
                                          REPORTED BY SPOTTER.

0454 PM    1 S HAMILTON              VA   .75 INCH HAIL
05/26/02   LOUDOUN                        REPORTED BY SPOTTER.

0455 PM    FULKS RUN                 VA   .75 INCH HAIL
05/26/02   ROCKINGHAM                     REPORTED BY SPOTTER.

0540 PM    3 SW CAPON BRIDGE         WV   1.75 INCH HAIL
05/26/02   HAMPSHIRE                      UP TO 2 INCHES OF HAIL
                                          ACCUMULATED ON ROADS MAKING
                                          TRAVEL DIFFICULT. LEAVES
                                          WERE STRIPPED OFF
                                          VEGETATION. REPORTED BY
                                          SPOTTER.

0644 PM    CAPON BRIDGE              WV   FLASH FLOODS
05/26/02   HAMPSHIRE                      DRIVEWAY WASHED AWAY ALONG
                                          ROUTE 50. REPORTED BY 911.

0650 PM    WARRENTON                 VA   66 MPH TSTM WIND GUST
05/26/02   FAUQUIER                       RECORDED BY SPOTTER.

0900 PM    WARRENTON                 VA   WIND DAMAGE
05/26/02   FAUQUIER                       DAMAGED TREES AND POWER
                                          OUTAGES DUE TO HIGH WINDS.
                                          REPORTED BY SPOTTER.

0935 PM    MANASSAS                  VA   .75 INCH HAIL
05/26/02   PRINCE WILLIAM                 REPORTED BY SKYWARN.

0950 PM    MANASSAS                  VA   .75 INCH HAIL
05/26/02   PRINCE WILLIAM                 REPORTED BY SKYWARN.

1000 PM    MOUNT JACKSON             VA   FLASH FLOODS
05/26/02   SHENANDOAH                     ROADS FLOODED NEAR MOUNT
                                          JACKSON. REPORTED BY 911.

MKM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:48 PM EDTSevere Thunderstorm WarningLWXFauquier42 min
May 26, 8:53 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William52 min
May 26, 9:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park42 min
May 26, 9:58 PM EDTFlash Flood WarningLWXShenandoah62 min
May 26, 10:19 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax86 min
May 27, 4:50 AM EDTFlash Flood WarningLWXLoudoun115 min
May 27, 3:26 PM EDTFlash Flood WarningLWXNelson2 hr
May 27, 3:42 PM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg2 hr
May 27, 4:13 PM EDTSevere Thunderstorm WarningLWXAlbemarle32 min
May 27, 4:23 PM EDTFlash Flood WarningLWXAlbemarle67 min
May 27, 4:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah36 min
May 27, 5:32 PM EDTFlash Flood WarningLWXShenandoah118 min
May 27, 6:44 PM EDTSevere Thunderstorm WarningLWXFauquier31 min
May 27, 6:58 PM EDTFlash Flood WarningLWXStafford2 hr
May 27, 7:14 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.